Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Lincoln, IL

March 27, 2008Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 27, 2008, 8:08 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2008, 8:08 PM CDT (01:08 UTC)
Expired
Mar 27, 2008, 8:46 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Coles County, IL, Cumberland County, IL

The radar

The Lincoln radar (KILX), 122 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 8:12 PM CDTHAIL 0.75Mattoon, ILTRAINED SPOTTERS REPORTED PENNY SIZED HAIL ON THE WEST AND NORTH SIDES OF MATTOON. FROM COLES COUNTY EOC.
Mar 27, 8:17 PM CDTHAIL 11 N Mattoon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Mar 27, 6:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280108
SVRILX
ILC029-035-280200-
/O.NEW.KILX.SV.W.0030.080328T0108Z-080328T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
808 PM CDT THU MAR 27 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 900 PM CDT.

* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST
  OF COOKS MILL TO 8 MILES SOUTHWEST OF NEOGA...OR ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF SULLIVAN TO 10 MILES NORTH OF
  EFFINGHAM...AND WAS MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LERNA...
  HUMBOLDT...
  TOLEDO...
  JANESVILLE...
  JEWETT...
  CHARLESTON...
  RARDIN...
  GREENUP...

OTHER LOCATIONS IN THIS WARNING INCLUDE...HAZEL DELL AND MATTOON.

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3919 8801 3918 8846 3920 8848 3960 8848
      3965 8847 3966 8817 3965 8807 3966 8803
TIME...MOT...LOC 0108Z 277DEG 47KT 3957 8841 3925 8849

$$

BAK
2 follow-up statements
000 
WWUS53 KILX 280121
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT THU MAR 27 2008

ILC029-035-280200-
/O.CON.KILX.SV.W.0030.000000T0000Z-080328T0200Z/
COLES-CUMBERLAND-
820 PM CDT THU MAR 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CUMBERLAND AND COLES COUNTIES...

AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF HUMBOLDT TO 5 MILES NORTHWEST OF WOODBURY...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF MATTOON TO 8 MILES WEST OF
TOLEDO...MOVING EAST AT 50 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FOX RIDGE STATE PARK...
  TOLEDO...
  JEWETT...
  CHARLESTON...
  BUSHTON...
  RARDIN...
  UNION CENTER...
  HUTTON...
  GREENUP...
  OAKLAND...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN MATTOON WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3919 8801 3918 8846 3920 8848 3960 8848
      3965 8847 3966 8817 3965 8807 3966 8803
TIME...MOT...LOC 0120Z 277DEG 44KT 3955 8821 3923 8830

$$

BAK
000 
WWUS53 KILX 280146
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT THU MAR 27 2008

ILC029-035-280156-
/O.CAN.KILX.SV.W.0030.000000T0000Z-080328T0200Z/
COLES-CUMBERLAND-
846 PM CDT THU MAR 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CUMBERLAND AND COLES COUNTIES
IS CANCELLED...

AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL
1 AM. REMAIN ALERT FOR THE POSSIBILITY OF ADDITIONAL SEVERE 
THUNDERSTORMS AND WARNINGS.

LAT...LON 3919 8801 3918 8846 3920 8848 3960 8848
      3965 8847 3966 8817 3965 8807 3966 8803
TIME...MOT...LOC 0146Z 277DEG 44KT 3951 8780 3919 8789

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:03 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 27, 7:03 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT THU MAR 27 2008

.DISCUSSION...
ISSUED 150 PM CDT THU MAR 27 2008

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS REVOLVE AROUND SNOWFALL POTENTIAL ACRS THE
FAR NORTH TONIGHT AND CONVECTION ALONG AND SOUTH OF BNDRY ACRS
SERN IL. EARLY AFTN SFC MAP INDICATES A WARM FRONT SHIFTING JUST
NORTH OF LAWRENCEVILLE AS LOW PRESSURE EDGES INTO WRN MO. MOST
UNSTABLE AIR MASS JUST EAST AND SOUTH OF THE SFC WAVE AND FRONTAL
BOUNDARY WITH SURFACE BASED LI/S RANGING FROM -4 TO -6. THE LOW
EXPECTED TO PASS ACRS OUR SRN FCST AREA LATER THIS EVENING...ALONG
OR JUST NORTH OF LAWRENCEVILLE BETWEEN 03Z-06Z. BEST THREAT FOR
SFC BASED DEVELOPMENT WILL BE NEAR AND SOUTH OF THE LOW TRACK AND
FRONTAL BOUNDARY...WHILE FURTHER NORTH...SCATTERED ELEVATED
CONVECTION WILL CONTINUE EARLY THIS EVENING WITH MODELS INDICATING
MOST UNSTABLE CAPES IN THE 250-500 J/KG FROM NORTH TO SOUTH.
FURTHER NORTH...ALONG AND NORTH OF THE INTERSTATE 74 CORRIDOR...PRECIP
TYPE BECOMES A PROBLEM. FORECAST SOUNDINGS ACRS THE NORTH SUGGEST
RAIN WILL BECOME MIXED WITH SNOW AND PSBLY SOME SLEET BEFORE CHANGING
OVER TO LIGHT SNOW AFTR 02Z WITH THE BEST FORCING SHIFTING OFF TO
THE EAST JUST AFTR MIDNIGHT (05Z). MAY BE SOME LIGHT ACCUMULATION
(AN INCH OR LESS) NORTH OF I-74 LATER THIS EVENING INTO THE EARLY
MRNG HOURS OF FRIDAY.

THE SHORTWAVE AND ATTENDANT SFC LOW WL PUSH WELL EAST OF THE
FORECAST AREA ON FRIDAY WITH LINGERING POPS HOLDINGS ACRS THE EAST
AND SOUTH...ESP DURING THE MRNG. FAIRLY DECENT PUSH OF DRIER AIR
INDICATED BY MODELS SO WE SHOULD SEE A DECREASE IN CLOUDS FROM
NORTH TO SOUTH BY AFTN AS HIGH PRESSURE SETTLES IN. THE HIGH WILL
HOLD ACRS THE LAKES REGION THRU MOST OF SATURDAY BEFORE PUSHING
WELL OFF TO OUR EAST BY AFTN ALLOWING A RETURN FLOW OF MOISTURE
BACK INTO CNTRL IL AHEAD OF ANOTHER STORM SYSTEM PUSHING INTO
KS AND OK. A WARM FRONT WL DEVELOP TO OUR SOUTH SATURDAY NIGHT AND
INCREASING LOW LVL WINDS OUT OF THE SOUTH WILL HELP TO TRANSPORT
MOISTURE NWD OVER THE SFC AND 850 MB BOUNDARIES TO OUR SOUTH
RESULTING IN AN INCRG THREAT FOR SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT THRU SUNDAY NIGHT. MODELS SUGGESTING SVL SHORTWAVES
TO EJECT OUT OF THE SRN PLAINS THRU SUNDAY AND INTERACT WITH THE
BOUNDARY ACRS CNTRL IL TO KEEP THE WEATHER QUITE UNSETTLED THRU
THIS PERIOD AND BEYOND. MODELS INDICATING PRECIP WATER VALUES
APPRCHG 1.50 BY SUNDAY AFTN AND EVENING WITH HEAVY RAINFALL ONCE
AGAIN A DISTINCT POSSIBILITY.

LONG TERM...MONDAY THROUGH THURSDAY
A VERY ACTIVE PATTERN WL CONTINUE DURING THIS TIME FRAME AS THE
PROGRESSIVE FLOW PATTERN FROM THE CNTRL PACIFIC EWD INTO THE
MIDWEST WL BRING PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CNTRL IL. IT APPEARS THE GFS IS SUFFERING FROM SOME FEEDBACK
PROBLEMS...STARTING AS EARLY AS SATURDAY NIGHT...AND ESPECIALLY
SUNDAY NIGHT INTO MONDAY WHICH RESULTS IN A STRONGER SURFACE WAVE
THAN WHAT IS DEPICTED ON THE 00Z ECMWF. HAVE TRENDED MORE TWDS THE
ECMWF SOLUTION WITH THE TIMING OF THE WAVES AND PRECIP INTO CNTRL
IL DURING THIS PERIOD. APPEARS THE HIGHER PROBABILITIES OF SHOWERS
AND THUNDERSTORMS WILL BE MONDAY INTO EARLY TUESDAY AND THEN AGAIN
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER SIGNIFICANT SHORTWAVE
SHIFTS EAST INTO THE MIDWEST. LIKE ITS PREDECESSOR...THE MIDWEEK
SYSTEM WILL HAVE DEEP MOISTURE ADVECTING NWD INTO A FRONTAL
BOUNDARY WHICH WILL BE LOCATED ACRS CNTRL IL. AGAIN...ANOTHER
SIGNIFICANT RAIN MAKER FOR PARTS OF THE FCST AREA DEPENDING ON
WHERE THE BOUNDARY SETS UP. ONE THING THAT WAS NOTICED ON THE NEW
12Z ECMWF WAS A STRONGER ERN US RIDGE WHICH WOULD ALLOW A FURTHER
NORTH AND WEST TRACK ON THE LOW...RESULTING IN NOT ONLY A HEAVY
RAIN THREAT BUT ALSO AN ENHANCED THREAT FOR SEVERE WEATHER LATE
MONDAY INTO EARLY TUESDAY.

AS THE LATE MON/TUE SHORTWAVE SHIFTS TO OUR EAST...QUIET WX WL
SETTLE IN TUE AFTN INTO WEDNESDAY BEFORE ANOTHER PACIFIC SHORTWAVE
AND FRONTAL SYSTEM START TO AFFECT THE MIDWEST EITHER LATE WED OR
THURSDAY WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.

SMITH

&&

.AVIATION...
ISSUED 702 PM CDT THU MAR 27 2008

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH THE REGION THIS
EVENING BRINGING SHOWERS AND THUNDERSTORMS TO THE TERMINALS. THE
PRECIPITATION SHOULD END BY SHORTLY AFTER MIDNIGHT. THEN...HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE AREA. THE ASSOCIATED DRIER
AIR WILL INCREASE VISIBILITIES AND CEILINGS THROUGH THE REST OF
THE NIGHT...WITH SKIES GRADUALLY SCATTERING OUT FRIDAY MORNING.
WINDS WILL ALSO BE ON THE DECREASE AS THE HIGH BUILDS IN.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 27, 3:27 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT THU MAR 27 2008

ILZ027>031-281100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
STORMS MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THE
RAIN IS EXPECTED TO MIX WITH AND THEN CHANGE TO SNOW TOWARD
MIDNIGHT. MINOR ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED
PRIMARILY ALONG AND NORTH OF I-74.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY... AS
ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN
ILLINOIS. HEAVY RAIN MAY ACCOMPANY THESE STORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036>038-040>057-061-281100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-TAZEWELL-VERMILION-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICPATED IN CENTRAL AND EAST
CENTRAL ILLINOIS THIS EVENING INTO TONIGHT. THE STRONGEST STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL HAIL. THE RAIN MAY
MIX WITH A LITTLE SNOW BEFORE ENDING LATE TONIGHT. NO ACCUMULATION
OF SNOW IS ANTICIPATED.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HAVANA TO
BEARDSTOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH MONDAY...AS
ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN ILLINOIS.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
SUNDAY AND MONDAY.

THE ILLINOIS RIVER AT HAVANA AND BEARDSTOWN WILL REMAIN ABOVE FLOOD
STAGE THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-281100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT...AS A
WARM FRONT REMAINS NEARLY STATIONARY JUST NORTH OF THE I-70 CORRIDOR.
THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HAIL. ADDITIONAL
RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE.

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH AND EMBARRAS
RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH
MONDAY... AS ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS
SOUTHERN ILLINOIS. VERY HEAVY RAIN AND ADDITIONAL FLOODING WILL BE
POSSIBLE AGAIN DURING THIS PERIOD.

THE WABASH...LITTLE WABASH...AND EMBARRAS RIVERS WILL REMAIN ABOVE
FLOOD STAGE INTO EARLY NEXT WEEK. RESIDENTS IN FLOOD PRONE AREAS
SHOULD STAY TUNED FOR THE LATEST RIVER STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:35 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.